Missouri, 2011

Heavy Snow and Winter Weather in Missouri, November 28 to 29, 2011

November 28 to 29, 2011 · NWS PAH · 7 events in 7 counties and zones

Areas of moderate to heavy snow occurred over parts of southeast Missouri, mainly west of a line from Marble Hill to New Madrid. Snow and slush accumulated on roadways despite surface temperatures near freezing.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Areas of moderate to heavy snow occurred over parts of southeast Missouri, mainly west of a line from Marble Hill to New Madrid. Snow and slush accumulated on roadways despite surface temperatures near freezing. Six inches of snow was the highest amount, which occurred in New Madrid County at Gideon. Two inches of snow accumulated at Ellsinore (in Carter County) and seven miles northwest of Poplar Bluff. A trained spotter in Stoddard County reported two inches of snow eight miles west of Dexter. A few cars were sliding off roads in Bollinger County. The snow occurred in association with a strong upper-level low as it lifted northeast across the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 28, 5:59 PM CST, 1 minute earlier.

Area forecast discussion, Nov 28, 5:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST MON NOV 28 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF PACKAGE.  NO CHANGES TO
DISCUSSION PORTION.

&&

.DISCUSSION...
FORECAST IN THE SHORT TERM BECOMING INCREASINGLY MORE COMPLICATED AS
DEEP LAYER COLD AIR WITH ONGOING SYSTEM A BIT COLDER THAN ORIGINALLY
THOUGHT.

CLOSED UPPER LOW OVER OVER WEST CENTRAL MISSISSIPPI THIS MORNING
FORECAST TO TRACK TO NORTH CENTRAL TENNESSEE BY 12Z TUESDAY
MORNING...MAKING THE UPPER DYNAMICS OVER OUR AREA VERY COMPLEX. THE
COLD CORE OF AIR ASSOCIATED WITH IT IS TO OUR SOUTH AND WEST THIS
MORNING...BUT WILL ROTATE COUNTER CLOCKWISE INTO AND ACROSS THE
EASTERN HALF TO TWO THIRDS OF OUR CWA TONIGHT AND TUESDAY.

MODELS UNFORTUNATELY NOT IN GOOD AGREEMENT ON THE INTRICATE
DETAILS...BUT AFTER POURING OVER A NUMBER OF PARAMETERS AND
SOUNDINGS...CANT FIND A CLEAR CUT SIGNAL OF PURE SNOW...ONLY A MIX
OF RAIN AND SNOW THROUGH TUESDAY. IN ADDITION...THE GROUND REMAINS
RELATIVELY WARM AND TEMPERATURES ARE ONLY EXPECTED TO DIP INTO THE
UPPER 30S TONIGHT AND LOWER 40S TUESDAY. THESE CONDITIONS WILL NOT
BE CONDUCIVE TO SNOW ACCUMULATION...SO NO ACCUMULATION MENTIONED
DURING THIS TIME FRAME.

TUESDAY NIGHT AS THE LOW PULLS OFF THE EAST...COLD AIR WILL SPREAD
ACROSS OUR ENTIRE AREA AND INTERACT WITH WRAP AROUND MOISTURE OVER
THE NORTHEAST HALF OF THE CWA. COULD SEE MINOR SNOW ACCUMULATION
THERE...ESPECIALLY NORTH AND EAST OF A LINE FROM MOUNT CARMEL
ILLINOIS TO OWENSBORO KENTUCKY.

IN THE WAKE OF THIS SYSTEM WEAK RIDGING ALOFT AND HIGH PRESSURE AT
THE SURFACE SHOULD KEEP THE REGION DRY AND COOLER THROUGH
SATURDAY. SATURDAY NIGHT PRECIP CHANCES MAKE THEIR WAY BACK INTO
THE FORECAST AS THE NEXT STORM SYSTEM APPROACHES AND EVENTUALLY
CROSSES OUR CWA. PRECIP LOOKS GOOD AREA WIDE SUNDAY AND SUNDAY
NIGHT...THEN LIMITED TO THE SOUTHEAST SECTIONS OF OUR CWA ON
MONDAY AS THE SYSTEM STALLS OUT THERE.

&&

.AVIATION...
SNOW OR A MIX OF RA/SN WILL PERSIST AT KCGI/KPAH OVERNIGHT...WITH
JUST RAIN AT KEVV/KOWB.  CIGS WILL VARY FROM LOW MVFR TO IFR...BUT A
BRIEF DROP TO LIFR IS POSSIBLE. VSBYS WILL BE MOSTLY MVFR TO
IFR...BUT KEVV/KOWB MAY GO UP TO VFR FROM TIME TO TIME.  WINDS AT
KCGI/KPAH WILL BE FROM THE NW AT 8 TO 15 KTS WITH HIGHER GUSTS.  AT
KEVV/KOWB...WINDS WILL BE OUT OF THE NE TO E AT 7 TO 15 KTS
OVERNIGHT...WITH GUSTS TO 25 TO 30 KTS THIS EVENING...BECOMING WEST
AFTER DAYBREAK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CW/JAP/RST
Hazardous weather outlook, Nov 28, 4:25 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST MON NOV 28 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LARGE BAND OF RAIN MAY MIX WITH OR CHANGE OVER TO SNOW ACROSS
MUCH OF THE AREA...MAINLY EAST OF THE MISSISSIPPI RIVER...DURING
THE DAY TUESDAY. THIS CHANGE...IF IT OCCURS...WOULD HAPPEN FROM
SOUTH TO NORTH THROUGH THE REGION. ANY PRECIPITATION THAT LINGERS
OVER THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST
KENTUCKY TUESDAY NIGHT SHOULD BE IN THE FORM OF SNOW. SURFACE
TEMPERATURES ARE FORECAST TO REMAIN ABOVE FREEZING...BUT SOME
MINOR ACCUMULATIONS ON GRASSY SURFACES CANNOT BE RULED OUT...IF IT
COMES DOWN HARD ENOUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION AND ACCUMULATIONS
THEY OBSERVE TUESDAY AND TUESDAY NIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Bollinger

When
November 28, 6:00 PM CST to November 29, 1:00 AM CST
Where
Bollinger forecast zone
Reported by
Law Enforcement
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
November 28, 6:00 PM CST to November 29, 1:00 AM CST
Where
Carter forecast zone
Reported by
Law Enforcement
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
November 28, 6:00 PM CST to November 29, 1:00 AM CST
Where
Ripley forecast zone
Reported by
Law Enforcement
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
November 28, 6:00 PM CST to November 29, 6:00 AM CST
Where
Stoddard forecast zone
Reported by
Law Enforcement
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heavy Snow, New Madrid

When
November 28, 6:00 PM CST to November 29, 8:00 AM CST
Where
New Madrid forecast zone
Reported by
Unknown
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
November 28, 6:00 PM CST to November 29, 3:00 AM CST
Where
Butler forecast zone
Reported by
Unknown
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
November 28, 6:00 PM CST to November 29, 1:00 AM CST
Where
Wayne forecast zone
Reported by
Unknown
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350211, 350212, 350213, 350214, 350219, 350220, 350221.